Alert archive / New Hampshire / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Gray, ME

August 18, 2002Sullivan County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 18, 2002, 3:29 PM EDT for Sullivan County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 3:29 PM EDT (19:29 UTC)
Expired
Aug 18, 2002, 6:30 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 145 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 181929
FFWGYX
NHC019-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE

* UNTIL 630 PM EDT

* AT 328 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER NEWPORT.  THUNDERSTORMS CONTINUE TO BUILD OVER 
  THIS AREA.  DOPPLER RADAR INDICATES THAN BETWEEN 2 AND 3 INCHES OF 
  RAIN HAVE FALLEN IN THIS AREA DURING THE LAST HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4340 7232 4327 7214 4351 7211
1 follow-up statement
000 
WGUS71 KGYX 182116
FFSGYX
NHC019-182145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT SUN AUG 18 2002

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE

UNTIL 630 PM HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
FORWARD YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN GRAY MAINE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT SUN AUG 18 2002

SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK
WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT.  HIGH
PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY.  A
WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT
AND MOVE EAST TUESDAY.  HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY AND THURSDAY.

ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE
DEVELOPED IN ADVANCE OF THE COLD FRONT.  BEST SUPPORT FOR SEVERE
THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG
AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW
HAMPSHIRE AND THE WESTERN MOUNTAINS.  PRIMARY THREAT IS WIND GUSTS.
SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT
PUSHES THROUGH.  AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP
IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER
VALLEY.  FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE
BUILDS IN.  LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING
CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE
OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING.  THEN
DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY.
FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR
SATURDAY/SUNDAY FORECAST.  PWMWRKZFP AND INTERSITE GRIDS AVAILABLE
FOR COORDINATION.

MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD.
NO MARINE ADVISORIES OR WARNINGS.

FCSTID =

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Aug 18, 2:57 PM EDT, 32 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND
GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN
INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS STORM WILL ALSO AFFECT
GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM.

HAYES
Special weather statement, Aug 18, 3:16 PM EDT, 13 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN
SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS.
DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH
THIS STORM IN THE NEWPORT AREA.  AS THE STORM APPROACHES SUNAPPE
AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5
INCHES IN LESS THAN AN HOUR.  THIS COULD RESULT IN STREET FLOODING...
AS WELL AS FLOODING OF LOW LYING AREAS.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:04 PM EDTSevere Thunderstorm WarningGYXSullivan41 min
Aug 18, 3:37 PM EDTSevere Thunderstorm WarningGYXSullivan23 min

Nearby

Flash Flood Warnings in New Hampshire, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.